Second New Yorker dead from vaping-related illness: officials

A second New Yorker has died from a vaping-related injury, officials announced Wednesday. 

The man — who was in his 30s and had a “history of using e-cigarettes and vape products” — died on Nov. 9 in Manhattan at Bellevue Hospital, according to a source and Gov. Andrew Cuomo. 

“Based on an investigation and medical record review, DOH has determined the death to be vaping related,” Cuomo said in a statement. “DOH is continuing its robust investigation into the cause of these illnesses, but in the meantime, our message on vaping remains unchanged: if you don’t know what you’re smoking, don’t smoke it.” 

The Manhattan man transferred to Bellevue after doctors at his first hospital couldn’t treat him, sources told The Post.

Doctors found a mix of nicotine and marijuana in his system, the source said. 

The first New Yorker to die from vaping was a Bronx teenager who passed away at Montefiore Medical Center’s Children’s Hospital in October.

Officials believed the teen died from vaping marijuana, sources told The Post at the time.

New York State’s Health Department has repeatedly said black market marijuana vaping cartridges appear to be the culprit behind the crisis, which has claimed at least 42 lives and injured over 2,000 others across the country.

Early on, New York officials were the first to name vitamin E acetate as the chemical compound likely behind the mystery illnesses, saying in early September the substance was in “nearly every” marijuana vape product they had tested. 

Federal health officials confirmed the finding in November, labeling the compound as a “chemical of concern” behind the vaping crisis after discovering it in lung fluid samples from 29 patients diagnosed with EVALI, or e-cigarette or vaping associated lung injury.

However, the CDC’s data also shows that nicotine products can pose a risk, contradicting earlier assessments that pinned the crisis solely on black market marijuana vapes. 

At least five patients with vitamin E acetate found in their lungs only had nicotine in their system, the CDC determined. Officials there say it is is too early to rule out the possibility that other chemicals contribute to the illnesses.

Vitamin E acetate is a typically harmless substance used in cosmetics, foods and other ordinary items. It is considered safe applied topically or ingested but damages the respiratory system when inhaled. 

Many vape purveyors use vitamin E as a “cutting agent” to stretch their products further, officials say.

Source: Read Full Article